I am so sorry that you had such a scary and upsetting experience with your grandson this morning. I am not a medical professional, so I cannot offer medical advice, but I am the mom of an 18 year old who was diagnosed almost 17 years ago. From what you describe, it sure sounds like your grandson had a seizure. We had an experience 16 years ago with a seizure and my daughter acted just as you described. Did you give him glucose and then test him? I know that when the bg drops too low, the liver secretes glucose as a defense mechanism and after severe lows, and possible seizures, a persons bg can shoot up. You really need to give your grandson's endocrinologist a call and get their opinion on what to do now. Seizures are very serious and you should always seek medical advice. How old is your grandson and when was he diagnosed? Is he on shots or insulin pump? If he isn't on the pump, you may want to check this out. Since my daughter went on the pump 2 years ago, she's had much more level bg's.
Do you routinely check his bg at 2-3am? My daughter is a soccer player and quite often the activity during the day catches up with her in the middle of the night and she needs to be treated at 2-3 am with juice/carbs to get her through the rest of the night. If she is low and needs something, I'll check her again in an hour or so to make sure that the bg came up within a normal range.
Do you belong to the Juvenile Diabetes Research Foundation (JDRF)? If you don't, you may want to consider reaching out to them for support. They are a terrific source to find people who can relate to what you are experiencing and may have many activities during the year to support the kids and their families with their daily struggles with diabetes. You can check them out at www.jdrf.org if you like.
I hope I have helped you in some way and please let us know how you both are doing.
Thank you for your quick response. Jake just turned 3 and he was diagnosed Jan. 1st of this year. I don't routinely do an early a.m. check on him, only if he is very low before bed. Any episodes of crashing get treated with 4-6 ozs of OJ and a spoonful of p-nut butter. Brings him back fast and the pnut butter sustains him for a while.
Being fairly new to diabetes, I want to encourage you again to reach out to JDRF. Most chapters have great resources for newly diagnosed families and can really help in adjusting to this new lifestyle. Their website has a newly diagnosed section that can connect you directly with someone who has experience with toddlers that you can ask questions to and develop an internet connection with if you'd like. I also volunteer with them so if you want to request me, you can.
You may want to consider routinely doing a 2-3am check until things settle down with Jake's bg's. Especially for little ones, even if their nighttime bg is in a good range, they can bottom out depending on the kind of day they had and we all know how that can vary with a three year old! One more thing...please make sure you re-check him to make sure his bg has come up...I can remember a time or two when I had to treat my daughter more than once to get that number up where it belonged (this was before she went on the pump).
Good luck and don't hesitate to post again!
I have had diabete for 18 years, and have had around 15 seizures, all of them between 2-3am except one later in the morning. It is scary to watch,even now at 20 my parents still get scared! but the person experiencing doesnt remember it. Glucagon is absolutely neccessary to have and use if it happens-can make the diabetic feel quite sick afterwards. Ohhhh I hope you are doing okay with it all.Make sure to have the glucagon though.